Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 154, NWS Raleigh, NC

July 7, 2000Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 7, 2000, 12:45 PM EDT for Moore County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 7, 2000, 12:45 PM EDT (16:45 UTC)
Expired
Jul 7, 2000, 1:15 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Moore County, NC

What was reported inside it

TimeReportWhereRemark
Jul 7, 1:00 PM EDTThunderstorm Wind 50 ECarthage, NCStrong thunderstorm winds blew down trees near Carthage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 071645
SVRRDU
NCC125-071715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1245 PM EDT FRI JUL 7 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOORE COUNTY IN NORTH CAROLINA

* UNTIL 115 PM EDT

* AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF CARTHAGE...MOVING SOUTH AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CARTHAGE AT 1255 PM EDT
   SOUTHERN PINES...PINEHURST AT 115 PM EDT

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU 
ARE IN THE STORMS PATH...SEEK SHELTER IN5DOORS. WIND GUSTS NEAR 60 MPH
ARE ALSO LIKELY.

LAT...LON 3547 7925 3547 7947 3516 7951 3515 7923

WSS/JWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:45 AM EDT, 2 hours earlier.

Area forecast discussion, Jul 7, 10:45 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1045 AM EDT FRI JUL 7 2000

IN ADDITION TO THE UPDATE CAN NOW SEE THE CLOUDS IN VISIBLE IMAGERY
ROTATING CYCLONICALLY OVER THE CWA. CLOUDS ON THE BACKEDGE MOVING
FROM THE NORTHEAST TO THE SOUTHWEST AND IN ADVANCE OF THIS THE
CLOUDS ARE MOVING FROM THE SOUTHWEST NORTH AND NORTHEAST AND
NORTHWEST. THE CLOUD MOTION IS A PRODUCT OF THE VORTMAX MENTIONED
BELOW. THUS THINK THAT WITH THE EXCEPTION OF THE TRIAD AREA THINGS
WILL BE SLOW TO LEAVE THE CWA TODAY. THE ZONES WILL STRESS THE EARLY
AFTERNOON HOURS EXCEPT FOR THE FAYETTEVILLE... CLINTON... AND
GOLDSBORO AREAS.  TEMPERATURES ADJUSTED DOWN TO MID 80S IN THE
SOUTHERN SECTIONS.

UPDATED THE FORECAST TO INCREASE THE LIKELIHOOD  OF CONVECTION THROUGH
THE MORNING AND EARLY AFTERNOON HOURS. FROM SURFACE DATA THE
DEWPOINTS DO NOT DROP OFF UNTIL THE NORTH SIDE OF A MID/UPPER LEVEL
TROUGH. THIS TROUGH IS EMBEDDED IN ANOTHER TROUGH THAT IS ALREADY
SOUTH OF NORTH CAROLINA. THE TROUGH OF CONCERN IS LOCATED ALONG A
WAKEFIELD VIRGINIA ... ROXBORO NC ... BLACKSBURG VIRGINIA LINE.
SOUTH OF THIS AREA IN THE MIDDLE OF THE COUNTY WARNING AREA AND
BETWEEN THE TWO TROUGHS IS A VORTMAX.

THIS VORTMAX IS AIDING LIFT TO THE UNSTABLE ATMOSPHERE THIS MORNING
AND PRODUCING SHOWERS. THE VORTMAX IS LOW TO MID LEVEL AND WILL
TRACK EAST SOUTHEAST THROUGH THE MIDDLE OF THE COUNTY WARNING AREA.
THIS WILL MAKE FOR THUNDERSTORMS THAT DEVELOP TOWARD THE NORTHWEST
AND MOVE SOUTHEAST. HOWEVER THE ENTIRE AREA WILL SLOWLY MOVE TO THE
EAST AS THE VORTMAX MOVES THAT DIRECTION. THUS THE TRIAD AREA WILL
BE THE FIRST TO CLEAR OUT OF THE CONVECTION. LOOK FOR ACTIVITY TO
INCREASE ACROSS THE SANDHILLS LATER.

.RAH...NONE.

CLINE

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:10 PM EDTSevere Thunderstorm WarningRAHChatham, Moore35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.